Alert archive / Michigan / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 91, NWS Detroit, MI
NWS Detroit, MI issued this severe thunderstorm warning at Jun 9, 2004, 4:43 PM EDT for Genesee County, Michigan. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 9, 2004, 4:43 PM EDT (20:43 UTC)
- Expired
- Jun 9, 2004, 5:45 PM EDT
- In force
- 62 min
- Issued by
- NWS Detroit, MI
- Area
- Counties, with a storm outline in the text
County Genesee County, MI
The radar
The Detroit radar (KDTX), 47 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 9, 12:35 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 8.7 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1547 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 972 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- -26 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDTX 092043 SVRDTX MIC049-092145- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 443 PM EDT WED JUN 9 2004 THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... GENESEE COUNTY IN SOUTHEAST MICHIGAN * UNTIL 545 PM EDT * AT 439 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS UP TO 70 MPH. THIS STORM WAS LOCATED 7 MILES WEST OF FLUSHING...OR ABOUT 11 MILES NORTHEAST OF OWOSSO...AND MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... FLUSHING AROUND 450 PM EDT FLINT AROUND 505 PM EDT GRAND BLANC AROUND 515 PM EDT DAVISON AROUND 520 PM EDT IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. LAT...LON 4321 8393 4291 8392 4290 8348 4315 8347 $$ SC / BGM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 3:15 PM EDT, 1 hour 28 minutes earlier.
Area forecast discussion, Jun 9, 3:15 PM EDT, 1 hour 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 315 PM EDT WED JUN 9 2004 .DISCUSSION... MAX TEMPERATURES AROUND 90 DEGREES WITH DEW POINTS IN THE LOWER 70S HAS LED TO A VERY UNSTABLE AIRMASS OVER SOUTHEAST MICHIGAN THIS AFTERNOON...AS CAPES CLIMBED TO AROUND 4000 J/KG COLD FRONT SLOWLY PUSHING SOUTH THROUGH THE CWA CONTINUES TO TRIGGER NUMEROUS STRONG TO SEVERE THUNDERSTORMS. WILL HAVE TO CONTEND WITH THUNDERSTORMS AT LEAST INTO THE EVENING HOURS BEFORE THE PEAK DAYTIME HEATING/INSTABILITY SUBSIDES. THE BIG QUESTION TONIGHT AND BEYOND...IS JUST HOW FAR SOUTH WILL THE FRONTAL BOUNDARY SINK....AS A LARGE HIGH BUILDS INTO THE NORTHERN LAKES FROM ONTARIO. GFS/ETA IN DECENT AGREEMENT WITH THE FRONTAL POSITION THROUGH 60 HOURS...WITH THE ETA TRANSITIONING TO A FARTHER NORTH POSITION BEYOND 60 HOURS. UNFORTUNATELY...LARGE RIDGE OVER THE SOUTHEAST CONUS WILL CONTINUE TO PUMP ABUNDANT MOISTURE (PW VALUES 1.85 TO 2 INCHES) INTO THE NORTHERN OHIO VALLEY. WITH THE POTENTIAL OF A COUPLE OF BOUTS OF SHOWERS AND THUNDERSTORMS...COULD SEE FLOODING PROBLEMS RETURN TO THE SOUTHERN THIRD OF THE CWA (IN THE VICINITY OF THE FRONT). RIGHT NOW...BANKING ON THE FRONT REMAINING JUST FAR ENOUGH SOUTH NOT TO CAUSE TOO MANY PROBLEMS...AND WILL ONLY BE CARRYING CHANCE POPS THURSDAY THROUGH SATURDAY. BOTH CANADIAN/UKMET IMPLYING THE WARM FRONT BECOMING ACTIVE THURSDAY NIGHT AS SHORTWAVE TRACKS THROUGH THE LOWER GREAT LAKES. WILL HAVE TO WATCH THIS SITUATION CLOSELY. .EXTENDED... MODEL AGREEMENT IS QUITE GOOD ON THE LARGE SCALE PATTERN HEADING INTO SUNDAY. THE UPPER AIR PATTERN WILL BE ANCHORED BY TROFS IN THE GULF OF ALASKA AND OVER THE NORTH ATLANTIC. THE SHORT WAVE OVER THE CENTRAL STATES WILL HELP THE NORTH ATLANTIC LONG WAVE TROF RETROGRADE OVER THE GREAT LAKES HEADING INTO NEXT WEEK, AND WILL KEEP THE PRECIPITATION PATTERN UNSETTLED BUT WITH TEMPERATURES RIGHT AROUND NORMAL. THE CENTRAL U.S. SHORT WAVE WILL BRING A FRONTAL SYSTEM INTO SE MICHIGAN ON SUNDAY AND MONDAY WITH AT LEAST SCATTERED AREAL COVERAGE OF SHOWERS AND STORMS. OUR TUESDAY FORECAST IS CURRENTLY DRY AND THAT LOOKS GOOD. THE MODELS HAVE BEEN LOCKING ON TO THE SOLUTION FOR MONDAY OVER THE LAST FEW RUNS, WHICH ADDS SOME CONFIDENCE ON THE TIMING FOR TUESDAY. BY WEDNESDAY THE GFS SHOWS A SHORT WAVE MAKING IT INTO THE GREAT LAKES FROM CENTRAL CANADA WITH OUR NEXT CHANCE OF RAIN. THERE IS QUITE A BIT OF SPREAD IN THE GFS ENSEMBLE, AS WE EXPECT FOR A SHORT WAVE FEATURE AT THAT TIME PERIOD, AND MOST OF THE MEMBERS ARE WEAKER AND FARTHER NORTH THAN THE OPS GFS. WITH THIS IN MIND, WELL START WITH A DRY FORECAST FOR WEDNESDAY. BT && .DTX WATCHES/WARNINGS/ADVISORIES...SEVERE THUNDERSTORM WATCH 414 IN EFFECT UNTIL 6 PM FOR ALL OF SOUTHEAST MICHIGAN. && SF EXPERIMENTAL GRAPHICAL FORECASTS ARE AVAILABLE ONLINE AT HTTP://WWW.CRH.NOAA.GOV/DTX (ALL LOWER CASE)
Hazardous weather outlook, Jun 9, 10:57 AM EDT, 5 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST MICHIGAN NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 1057 AM EDT WED JUN 9 2004 MIZ047>049-053>055-101200- BAY-HURON-MIDLAND-SAGINAW-SANILAC-TUSCOLA- 1057 AM EDT WED JUN 9 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TRI-CITIES AND THUMB REGION. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL BECOME MORE NUMEROUS THIS AFTERNOON AND CONTINUE THROUGH THE EVENING HOURS. A FEW OF THESE THUNDERSTORMS MAY BECOME SEVERE WITH PENNY SIZE HAIL AND WIND GUSTS TO 60 MPH. IN ADDITION...HEAVY RAINFALL IS EXPECTED WITH THESE THUNDERSTORMS AND MAY BRING SOME LOCALIZED FLOODING. THUNDERSTORM MOVEMENT WILL EAST SOUTHEAST AT 20 MPH. THIS ACTIVITY WILL BE THE RESULT OF A COLD FRONT THAT WILL SAG SOUTH THROUGH THE AREA THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE WILL BE A CHANCE OF THUNDERSTORMS FRIDAY NIGHT THROUGH MONDAY. THIS ACTIVITY WILL BE THE RESULT OF A SLOW MOVING SURFACE FRONT AND A SERIES OF UPPER LEVEL DISTURBANCES. .SPOTTER INFORMATION STATEMENT... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGER IMMEDIATELY. SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. MIZ060>063-068>070-075-076-082-083-101200- GENESEE-LAPEER-LENAWEE-LIVINGSTON-MACOMB-MONROE-OAKLAND-SHIAWASSEE- ST. CLAIR-WASHTENAW-WAYNE- 1057 AM EDT WED JUN 9 2004 THIS HAZARDOUS WEATHER OUTLOOK IS LOCATIONS ALONG AND SOUTH OF I-69. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL BECOME MORE LIKELY DURING THE AFTERNOON AND CONTINUE INTO TONIGHT. SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE WITH HAIL UP TO 1 INCH AND WIND GUSTS TO 65 MPH. IN ADDITION...HEAVY RAINFALL MAY ALSO PRODUCE SOME LOCALIZED FLOODING. DEVELOPMENT OF THUNDERSTORMS WILL LIKELY OCCUR AFTER 2 PM. THUNDERSTORMS WILL MOVE EAST AT 20 MPH. THIS ACTIVITY WILL BE THE RESULT OF A COLD FRONT THAT WILL SAG SOUTH THROUGH THE AREA LATE THIS AFTERNOON INTO TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE CHANCE OF SCATTERED THUNDERSTORMS WILL PERSIST ON THURSDAY AND FRIDAY...WITH MOST OF THE ACTIVITY REMAINING CONFINED TO LOCATIONS SOUTH OF THE M 59 CORRIDOR. THUNDERSTORMS WILL THEN BECOME MORE WIDESPREAD ACROSS THE ENTIRE AREA THIS WEEKEND...AND PERSIST INTO NEXT MONDAY. THE AFOREMENTIONED COLD FRONT IS EXPECTED TO STALL OVER THE OHIO VALLEY FOR SEVERAL DAYS...BEFORE RETURNING BACK THROUGH THE AREA DURING THE WEEKEND...LEADING TO THIS CONTINUATION IN THUNDERSTORM CHANCES. .SPOTTER INFORMATION STATEMENT... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGER IMMEDIATELY. SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO TONIGHT. BGM HTTP://WWW.CRH.NOAA.GOV/DTX (ALL LOWER CASE)
In the hours before
Local storm report, Jun 9, 2:32 PM EDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
232 PM EDT WED JUN 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0113 PM HAIL HOLLY 42.80N 83.62W
06/09/2004 1.00 INCH OAKLAND MI TRAINED SPOTTER
0210 PM TSTM WND DMG ROMEO 42.80N 83.01W
06/09/2004 MACOMB MI TRAINED SPOTTER
LARGE TREE FELL ON A HOUSE NEAR MAIN AND WASHINGTON
STREET. SPOTTER ESTIMATED WIND GUST UP TO 60 MPH
0220 PM HAIL MELVIN 43.18N 82.86W
06/09/2004 1.00 INCH SANILAC MI TRAINED SPOTTER
&&
SFLocal storm report, Jun 9, 4:22 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
422 PM EDT WED JUN 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0112 PM HAIL 1 S WATROUSVILLE 43.44N 83.52W
06/09/2004 0.75 INCH TUSCOLA MI TRAINED SPOTTER
0159 PM TSTM WND GST 3 W CHELSEA 42.31N 84.08W
06/09/2004 60 MPH WASHTENAW MI TRAINED SPOTTER
0150 PM TSTM WND GST LAKE ORION 42.78N 83.24W
06/09/2004 60 MPH OAKLAND MI TRAINED SPOTTER
NUMEROUS BRANCHES DOWN
0200 PM TSTM WND GST ROCHESTER 42.69N 83.12W
06/09/2004 60 MPH OAKLAND MI TRAINED SPOTTER
0200 PM TSTM WND GST BROWN CITY 43.21N 82.99W
06/09/2004 65 MPH SANILAC MI FIRE DEPT/RESCUE
NUMEROUS BRANCHES DOWN
0220 PM TSTM WND GST TROY 42.58N 83.14W
06/09/2004 65 MPH OAKLAND MI TRAINED SPOTTER
0234 PM HAIL MILAN 42.09N 83.68W
06/09/2004 0.75 INCH WASHTENAW MI TRAINED SPOTTER
0300 PM TSTM WND GST FLINT 43.02N 83.69W
06/09/2004 60 MPH GENESEE MI TRAINED SPOTTER
0305 PM TSTM WND GST 4 E MOUNT MORRIS 43.12N 83.62W
06/09/2004 70 MPH GENESEE MI TRAINED SPOTTER
0306 PM TSTM WND GST FERNDALE 42.46N 83.13W
06/09/2004 60 MPH OAKLAND MI TRAINED SPOTTER
SEVERAL BRANCHES DOWN
0312 PM TSTM WND GST 1 E WARREN 42.49N 83.01W
06/09/2004 60 MPH MACOMB MI TRAINED SPOTTER
0315 PM TSTM WND GST 2 SW COHOCTAH 42.74N 83.98W
06/09/2004 60 MPH LIVINGSTON MI TRAINED SPOTTER
6 INCH LIMBS AND TRESS DOWN
0331 PM TSTM WND GST HARSENS ISLAND 42.60N 82.58W
06/09/2004 60 MPH ST. CLAIR MI TRAINED SPOTTER
SEVERAL TREE LIMBS DOWN
0230 PM TSTM WND DMG 5 E STERLING HEIGHTS 42.58N 82.93W
06/09/2004 MACOMB MI TRAINED SPOTTER
LARGE TREE BLOWN DOWN AND LANDING ON A HOUSE AND SHED
0310 PM NON-TSTM WND DMG 2 NW DEARBORN 42.33N 83.24W
06/09/2004 WAYNE MI TRAINED SPOTTER
12 INCH TREES BLOWN DOWN
0305 PM TSTM WND DMG BURTON 43.00N 83.62W
06/09/2004 GENESEE MI TRAINED SPOTTER
TELEPHONE POLE SNAPPED OFF AT BASE
&&
GSSThe office that day
Everything else NWS Detroit, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 12:46 PM EDT | Severe Thunderstorm Warning | DTX | Saginaw, Tuscola | 59 min |
| Jun 9, 12:54 PM EDT | Tornado Warning | DTX | Tuscola | 66 min |
| Jun 9, 1:00 PM EDT | Tornado Warning | DTX | Tuscola | 60 min |
| Jun 9, 1:13 PM EDT | Severe Thunderstorm Warning | DTX | Oakland | 62 min |
| Jun 9, 1:21 PM EDT | Severe Thunderstorm Warning | DTX | Lapeer | 54 min |
| Jun 9, 1:39 PM EDT | Severe Thunderstorm Warning | DTX | Livingston | 81 min |
| Jun 9, 1:45 PM EDT | Tornado Warning | DTX | Washtenaw | 75 min |
| Jun 9, 1:48 PM EDT | Special Marine Warning | DTX | 117 min | |
| Jun 9, 1:48 PM EDT | Special Marine Warning | DTX | 117 min | |
| Jun 9, 1:56 PM EDT | Severe Thunderstorm Warning | DTX | Sanilac | 64 min |
| Jun 9, 2:00 PM EDT | Severe Thunderstorm Warning | DTX | Macomb | 60 min |
| Jun 9, 2:17 PM EDT | Special Marine Warning | DTX | 58 min | |
| Jun 9, 2:18 PM EDT | Severe Thunderstorm Warning | DTX | Saginaw | 42 min |
| Jun 9, 2:34 PM EDT | Severe Thunderstorm Warning | DTX | Genesee | 56 min |
| Jun 9, 2:40 PM EDT | Severe Thunderstorm Warning | DTX | Wayne | 80 min |
| Jun 9, 2:40 PM EDT | Tornado Warning | DTX | Genesee | 65 min |
| Jun 9, 4:13 PM EDT | Severe Thunderstorm Warning | DTX | Saginaw | 77 min |
| Jun 9, 4:24 PM EDT | Severe Thunderstorm Warning | DTX | Shiawassee | 51 min |
| Jun 9, 4:25 PM EDT | Flash Flood Warning | DTX | Genesee, Lapeer, Saginaw, Tuscola | 110 min |
| Jun 9, 5:53 PM EDT | Severe Thunderstorm Warning | DTX | Livingston | 82 min |
| Jun 9, 6:24 PM EDT | Severe Thunderstorm Warning | DTX | Oakland | 81 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.